Why do I have Dermatographia and how come it won't go away?
I am a 13 year old girl with dermatographia. It has been many months already and i'm wondering when it will go away. It is also called dermographia or dermatographism. I think it started when i was in my room that hasn't been used in ages. Some things I assume are that there are dust mites? I am not very sure and i have done a lot of research and the causes can be unknown. I wish there was a cure but the treatment I've been using for months are antihistamines. I am wondering, and in desperate need of a cure for dermatographism. I'm wondering if there are any cures that could be researched...
Dermatographia, also known as Dermatographic urticaria is a type of allergic reaction that occurs in some people. I sympathize with your situation because dermatographia can be very annoying and sometimes uncomfortable. Unfortunately there is no absolute cure. The mechanism by which it occurs is with special cells in the skin called Mast cells. These Mast cells release histamine into the skin causing urticaria (also known as hives). These hives are red, inflamed and itch badly. Most of the time Mast cells release histamine in response to a allergen (for example dust mites). However, in people with dermatographia, these mast cells release histamine in response to skin scratching or rubbing. Thus, your new room is not likely playing a role. Most of the time dermatographia does not have a definitive trigger. One exception to this is the blood disorder Mastocytoma, which can cause this problem. This is one disorder that you probably need to be tested for. I suggest that you schedule an appointment with an allergy specialist. He or she can take a more detailed allergy history and perform a thorough skin exam. You may warrant allergy testing to determine if you are allergic to anything that is making your symptoms worse. Finally, you should have a blood test looking for tryptase. This will help determine if you need further testing for disease such as Mastocytoma. In the mean time, you should keep taking your anti-histamines, because they are the best medicine for this. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.